Anyone else had problems with Prednisolone. Was advised to take them for a week because of my breathing. Have never taken them before and although my breathlessness has improved I have felt awful. I think it must be side effects but I really can't explain how bad they have made me feel, I feel completely spaced out, if that makes sense, shaking at times, lethargic and in another world. Have finished the course 2days ago so hoping it will improve soon. Will keep you informed

24 Replies

  • Things should improve. A lot of us also have trouble sleeping. I used to get the shakes and feel "out of this world" but on,y started having sleep problems with them this year. Will try and avoid them in future and rely on my steroid inhalers. I had my first course when I was 10 (am now over 50) but have been having them pretty regularly since I was about 35 - at least once a year. Were you on atibiotics too?

    Hope everything settles down for you soon.



  • Thank you for your reply. No not on antibiotics as Copd nurse reckoned it was imflammation and not infection. How long does it take for these awful feelings to subside?

  • It shouldn't take longer than a few days maybe up to a week. Are you on any other medication. Contact your GP if you are worried or contact the BLF HELPLINE

  • I am not a great fan of them but know sometimes you have to take them. They make me feel strange as you describe it does wear off after a few days once you stop. Those on the long term take a smaller dose for longer. it seems they give you a higher short term dose as we have had. I have had them a few times and each time the side effects are slightly different.

  • i had feelings like that to begin with,my problem with them is sleeping, cant sleep properly,

    Maybe as you have never been on them before the dose may have been little strong.. these tablets do have side effects, these should be reported to your gp right away, off course this feeling may have nothing to do with your steroids,

    but your gp is the person you should contact and explain

    kindest regards jimmy

  • Sorry to hear you're feeling so unwell.

    I've only had Prednisolone a couple of times when I've taken them as well as abs for a chest infection.

    Fortunately I never had any side effects but my GP told me to take them in the morning & not late at night. They interfere with your sleep.

    Hope you feel better soon but if not, go back to your GP who will help you. 🌹

  • Yes they can certainly have an effect on you especially if it is a short sharp shock dose cos it's usually quite a high dose. I'm on them permanently for RA and have been for years so they don't bother me except for long term side effects. But they should certainly helped your breathing. Take care jan x

  • I have been on a high dose every day for 14 months

    Every person have different side effects I have trouble with balance and walking

    But they have helped my condition with my lung

    I wish you well

  • How weird is that?! Been suffering what I thought was "man flu"(!) for the last few days, coughing something awful, taking copious amounts of "Lemsip" etc., to no effect so I thought I'd better make an appointment with gp, considering I have COPD and emphysema.

    After examination she has put me on 6x5mg Prednisolone, every morning for 5 days, and also 500mg Amoxicillin 3 times a day for a week. I have just started the treatment last night with the Amoxicillin and this morning with the Prednisolone, as I was advised to take the Pred only in the morning. Does the dosage seem a bit strong, at 6x5mg? Obviously don't feel much difference yet, how long does it take for the Pred to kick in, please?

    Mi33y sounds like you are worse off now then before you started taking the meds!

    Can't wait to get spaced out, though!

    Hope we are both feeling better soon!


  • Dave, Sorry to hear you are unwell with a chest infection.

    Your meds sound spot on to me. That's exactly what I take when I have an infection. The Prednisolone dose for me is 6x5mg= 30mg per day. Amoxicillin, 3 times a day. Remember to take the steroids in the morning as taking them at night can interrupt your sleep.

    I also have an emergency pack of the above meds at home. Then if I feel I'm coming down with an infection, I can start the course.

    Hope you get well soon 🌻

  • Hi, Jessy11, Thanks for that. Nice to know that the dosage is consistent. I'm not trying to be ageist or anything but the Doctor did look very young! Mind you, at my age(65), suppose they should! haha

    She never mentioned about an emergency pack, I hope that means that this course of treatment should be sufficient?!

    Thanks for your good wishes- and the same to you.


  • Dave, that course should be sufficient to treat your infection.

    The emergency pack is for future use. At the first sign of an infection you can start to use it, which should hopefully stave off a full blown exacerbation. 😷

    Many of us here have these emergency meds at home. You should enquire about it next time you see your GP.

    Yes you are right! The docs are looking younger all the time! I have one in my practice who looks about 15!!

    Get well soon 😀

  • Hi Dave thanks for the reply my breathing has improved but have felt rough presumeably the Prednisolone. Hoping to improve within a couple of days. Let us know how you are x

  • Hi Baseman,we are all different.I find it takes two days for steroids and ABs to take hold.I,m on 5mg maintainence ,but was at 60mg once.I hate coming down off the damn things but hate being on them.evil little monsters but they keep us alive!You will probably start feeling quite "spaced out " round about now,enjoy it,s the only good thing about them.Just had my right eye cataracts fixed,steroids not good for eyes! Good luck.D.

  • Thanks for the info, FarmerD. I only started taking the steroids yesterday and went to bed about 2'ish this morning...and I couldn't sleep! It's now 5.50 am in UK and I have had to get up and make a brew! Normally I'm an 6-7 hours a night guy. Also afraid my coughing would wake up my wife. At least, now it's just a tickly cough-no phlegm.

    So something must be working. Hope the eye is working OK. We battle on haha!

    Regards- Dave

  • they are usualy given to people with chest infections along with antibiotics i have a rescue pack with them in i get a chest infection i take my rescue pack steroids & a/b works a treat have no problems at all . if you are having prob's have a word with your doc

  • Hi Frank, The lung infection was after I was diagnosed with COPD and emphysema. I just thought it was man flu! But felt soo rough. I thought the PE's had come back! Didn't give me a rescue pack, though. Just 30 Pred and 21 Amoxy- so about a weeks worth. We'll have to see how I feel after that. Thanks for the info. Regards-Dave.

  • just a line i started on pred and amoxy but the amoxy made me so ill i ended in hospitol for four days now i take the pred with dyoxine a/b works a treat when i need to take them . get a rescue pack from your doc

  • Hi Frank, thanks for that. It's not the Amoxy that's the problem for me. Took pred for the 1st time yesterday morning....couldn't sleep last night ! Decided to get up and make a brew at 4am! So there you go..I suppose it depends on where you are with COPD and how you got the lung infection? I seem very mild at the moment. Trying to stop smoking(!) and patches do appear to be working..slightly. Gum is a waste of time! See where I am at the end of the course of ab's, eh. Take Care-Dave.

  • Hi i have just had a 5 day course too and find it horrible to take same symptoms as you

  • Sorry to hear you have had problems too and it is a comfort to know that others are experiencing side effects. I will give it a couple more days and see if it improves as only finished 7 day course 3 days ago I was beginning to think it was only me

  • Hi, Mi33y, Only been on the Pred since Thursday morning as advised by GP. It's now 6am Friday and I can't sleep! I thought the problems came "coming down"! I'm on a 5day course for Pred 6x5 each morning and 7days for Amoxy.=1x 3 times a day. So I will have to see how it goes. Kind regards-Dave.

  • My rescue pack is for 3 weeks of antibiotics at 3 a day and five days od 8 x 5mg of preds. Like a few of us I have been taking a maintenance antibiotic three days a week for over a year now and have only had to resort to using my rescue pack antibiotics three times this year and have not used the preds at all. Last year I had to use rescue packs 9 times including the preds.

    We all seem to react differently to a lot of the medications used, with me the preds. gave me night and wake mares. Found it difficult to dispel them from my mind even knowing they were being caused by the steroid medication, quick set cataracts and several other things that are to boring to go into, even so I did feel better when I was on them.

    I hope things calm down for you, if you have to take then on a regular basis hopefully some of the side effects will smooth out a bit.

    Take care


  • Hi Sue, It looks like I'm only on the meds for a week, tops =6x5 Preds and 1x3 a day for 7 days on the Amoxy.and no rescue pack from GP. But it's 6am and I'm wide awake after only the the first of Preds! Crazy, eh? Look after yourself and kind regards-Dave.

You may also like...